When Mevacor (lovastatin) was first marketed in 1987 it quickly became a game changer. That’s because it was perceived as extremely effective for lowering cholesterol with far fewer side effects than existing drugs.
Prior to this first statin-type cholesterol-lowering medication there was a certain amount of ambivalence about cholesterol lowering drugs. Lopid (gemfibrozil) was one of the best known and most successful medications prior to Mevacor. It lowered bad LDL cholesterol a modest 11 percent. Although it appeared to reduce the risk of heart attacks, it came with a list of side effects including gallstones, indigestion, stomach pain, diarrhea, nausea, flatulence, dizziness, blurred vision, headache, numbness or nerve tingling, lowered libido and erectile dysfunction.
Mevacor seemed like a fabulous alternative and it quickly became the hottest cholesterol-lowering drug on the market. Its success spawned lots of other statins including Atorvastatin (Lipitor)
, Fluvastatin (Lescol)
, Pitavastatin (Livalo)
, Pravastatin (Pravachol)
, Rosuvastatin (Crestor)
, Simvastatin (Zocor)
 and Simvastatin + Ezetimibe (Vytorin).
Initially, most doctors believed that statins had few, if any, side effects. Tens of millions of people were prescribed these drugs even if they had hardly any risk factors for heart disease. In some cases doctors encouraged people to take a statin “just in case,” even if their cholesterol levels were relatively “normal.” The assumption was that the drugs were so safe there was no reason not to take them even if the person was in good health.
When we started hearing reports from people that they were suffering muscle pain and weakness, memory problems, erectile dysfunction, peripheral neuropathy or blood sugar elevations, we were told by some health professionals that these were old folks just showing signs of normal aging. These physicians insisted that such side effects could not possibly be due to statins.
We didn’t buy it, but it was hard to convince some statin enthusiasts that the drugs might be taking a toll on otherwise healthy people. Over the last two decades we have received so many stories from individuals that we could have written a book. In fact we did! We included these stories in two books, Best Choices From The People’s Pharmacy and Top Screwups Doctors Make and How to Avoid Them. There are also hundreds or reports on this website.
Most physicians now agree that statins can indeed cause muscle pain and weakness. Some acknowledge that there can be cognitive dysfunction for certain patients. There is even data to suggest that statins can cause fatigue, especially after exercise (Archives of Internal Medicine, Aug. 13/27, 2012).
The unanswered question, though, is do some side effects persist, even after the statins have been discontinued. There have been very few studies even examining this issue. One intrepid researcher, Beatrice Golomb, MD, PhD, has suggested that some individuals are especially susceptible to statin side effects. For them, adverse reactions can be devastating and may linger for a very long time. To hear Dr. Golomb describe this scary scenario, click on the arrow at the top of this page.
We just received a poignant comment from a visitor to this webiste. We felt compelled to share Donna’s story:
“Everyone needs to know that statins can do permanent nerve and muscle damage!
“I stopped taking them more than a year ago and I am still in pain, still can’t walk upstairs without pain and my CK (muscle enzymes) are still elevated; so are my liver enzymes.
Those meds need to be taken off the market. Some people develop rhabdomyolosis from taking statins and some even die from it. They are harmful and there’s no getting around that.
“I have permanent damage to my muscles and they continue to deteriorate. I am frightened and I have undergone many tests, EMG’s (electromyography); MRI’s; multiple blood tests and a deep muscle biopsy. The results of the biopsy were “unspecified inflammatory myopathy”. Since there was no absolute diagnosis of any disease I am left with no treatment.
“The doctor told me not to lift anything heavy and to drink lots and lots of water. I used to walk 2 miles a day and lift free weights to stay in shape. Now I can no longer do that. I can’t sleep soundly anymore. I wake up throughout the night from anxiety now, which I never had before this. I’m scared and don’t know what to do.
I go for a blood test every 3 months to monitor the CK levels, which were at 2010 (the highest they’ve been yet) and that was in July of this year. I’m due for another blood test this month for my annual physical and I’m so afraid they will be higher.
“I hurt all over most of the time but I continue to go to work and try not to think about the pain. There should be a law against this sort of thing. My doctor frightened me into taking them. She told me if I didn’t take them I would die of a heart attack or liver disease. Please pray for me. I’m afraid.”

Donna
Even after 25 years of statin experience there is a lot we do not know about such drugs. A recent study revealed what we have worried about for a long time and that is that statins may increase the risk for cataracts. Whether these drugs contribute to ALS (Lou Gehrig’s disease) or permanent muscle problems such as those described by Donna above, we do not know. We do know that for otherwise healthy people, there are alternate ways to reduce the risk of heart disease, heart attacks and strokes. You can learn about them in our books and guides.
Anyone who would like to share a story (positive or negative) about statins may do so below.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Diana
    United States
    Reply

    I was in excellent health until I started a statin about four years ago for elevated cholesterol levels. While on the statin I suffered from severe muscle cramps, weakness and elevated CK levels. My physician had told me that I was at high risk of a heart attack at any moment which I why I stated the statin. He changed me to another statin with similar results. I totally stopped all medications and have not recovered. My CKs go up and down and have recently been at 4000. I feel weak and sick and if I do any physical activity I feel like I was beaten up and take a week to recover. I used to dance, work out, walk the dog, everything with no problems and was in robust physical health. The statins ruined my life. After four years I am experiencing no recovery.

  2. Christina
    San Diego
    Reply

    I had a nasty interaction with mevacor in 2003. I ached horribly,and when we finally got a muscle enzyme lab back it was way over a safety zone, and my doctor told me to stop it immediately. We left on a lovely trip to Eastern Europe, and my husband remembers how much time it took me to recover (thank god!) from the statin. I had genetically high cholesterol with my hdl being very high, sometimes over 100.

    A few years later my doctor wanted to try a small small dose of smivastatin. By that time I had nerve damage in my left leg and while racing though the Miami airport I got horrific cramp in my leg. We flew to our small boat for the amazon cruise so there was not much walking. BUT. as soon as we returned to Lima, I had heel-drop back and could not make it a half of a block.

    The neurologist called it the perfect storm. In 2012 I had a spinal fusion in my lumbar area and recovered very well. Then pain slowly creeped back, an I have been fighting that ever since although I thought I was doing fairly well. Then in July 5, 2014, while visiting my brother in Tuscon, Ariz. for his retirement from the head of the radiology dept. from the U of A Med CEnter, I awoke at 12:30 with violent burning pain and went off to the ER/trauma center where eventually my brother’s cardiologist did a catheterization and employed one stent and gave me a great bill of health.

    He was not pushing diet etc. because of my prior history. However, when we got home, my new doctor talked me into small dose (10) of Lipitor. After exactly two months on it, I woke up with a very stiff neck and a fever and was sent off to ER and isolation for possible meningitis. After two miserable days with no one considering the statin, I am home with cellulitis (MRI) antibiotics and just as miserable as I stated.

    I am very very fearful that this isn’t going to get better, and now I am left without a mainstay of the heart recovery. I am frustrated and scared to say the least and don’t know where to turn. We have Kaiser HMO. I would like to know how to pay for a consult with Dr. Golomb because she can put these elements together rather than ram things down my throat. Obviously, statins don’t agree with me, but I need to get my cholesterol down, but diet doesn’t do it. I just manufacture more.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.